News that the generic drug phenytoin, used as an anti-convulsant to treat epilepsy, is being tested as a treatment for certain types of problems associated with multiple sclerosis, caught me by surprise.
Although I am not a doctor or scientist, I can speak with some authority about this drug because I was prescribed it for some 30 years.
This is because, in addition to MS, which was diagnosed 14 years ago, I also have had epilepsy since the age of 19. Phenytoin or Epanutin as it is more frequently known in the UK (and Dilantin in the USA and Canada) was the drug of choice, accompanied by phenobarbitone.
Thankfully, I have been free of seizures for 40 years now but after undergoing tests, when MS was diagnosed, was told that I still had epilepsy as well.
At that time, my neurologist described phenytoin as a very old treatment and changed my prescription to Lamotrigine – which I find works far better than phenytoin ever did. With the former, my right arm sometimes shook as a prelude to a seizure. This made me stop whatever I was doing and physically walk away from it. That avoided many seizures. Since my prescription was changed to Lamotrigine, those ‘warnings’ have never been there but neither have the seizures.
However, if the trials prove positive to treat trigeminal neuralgia or other painful sensations (dysaesthesia) that would be great
Phenytoin has been studied as a potential neuroprotective drug. Results of a phase II study of 82 people with optic neuritis were announced at a conference in April 2015 and published in the Lancet Neurology in January 2016. Researchers found that people who had been treated with phenytoin over three months showed 30% less damage to nerve cells in the retina than people taking a placebo.
As with all drugs, phenytoin has side effects and, while they may not be known yet with regard to MS patients, it cannot be wise to not acknowledge the known side effects experienced by other people.
These include constipation, mild dizziness, mild drowsiness which are normally transitory and will pass as an individual adjusts to the medication.
From an MS patient’s point of view, phenytoin may affect an individual’s ability to metabolise Vitamin D and a GP may advise taking supplements. Phenytoin may reduce the effectiveness of some oral contraceptives and can interact with fluoxetine (Prozac), paroxetine (Seroxat) and St John’s wort. People should not take it if they have liver dysfunction and should also be avoided during pregnancy or whilst still breastfeeding.
One side effect not included above is gum recession. Gingival enlargement, (also termed gingival overgrowth, hypertrophic gingivitis, gingival hyperplasia, or gingival hypertrophy, and sometimes abbreviated to GO), is an increase in the size of the gingiva (gums). It is a common feature of gingival disease. Gingival enlargement can be caused by a number of factors, including inflammatory conditions and the side effects of certain medications.
Phenytoin is one such medication and dentists have told me that my 30 years on phenytoin is the reason I now have more teeth on dentures than my own real ones. Gingival overgrowth is a common side effect of phenytoin, termed ‘Phenytoin-induced gingival overgrowth’ (PIGO).1
1 Arya, R; Gulati, S (March 2012). “Phenytoin-induced gingival overgrowth.”. Acta neurologica Scandinavica 125 (3): 149–55. doi:10.1111/j.1600-0404.2011.01535.x. PMID 21651505.